HEARING TIPS

Woman taking pain killers and thinking about her hearing.

You might not be aware that there are risks connected to aspirin, ibuprofen, and other over-the-counter pain relievers according to new research.

You’ll want to consider the risks to your hearing that many over-the-counter and prescription pain medication present before you decide to use them. Younger men, amazingly, could have a higher risk factor.

What The Research Says About Hearing Loss And Pain Relievers

A comprehensive, 30-year collaborative study was conducted involving researchers from prestigious universities including Harvard, Brigham Young, and Vanderbilt. A bi-yearly questionnaire was sent to 27,000 people between the age of 40 and 74 which included lifestyle and health questions.

Because the survey was so broad, researchers were uncertain of what they would find. After reviewing the data, they were surprised to find a solid link between hearing loss and over-the-counter pain relievers.

The data also revealed something even more alarming. Men who are 50 or under who regularly use acetaminophen were nearly twice as likely to have loss of hearing. People who regularly used aspirin had a 50% chance of suffering from hearing loss. And those who used NSAIDs (ibuprofen, naproxen) had a 61% chance of getting irreversible hearing loss.

Another surprising thing that was discovered was that high doses used occasionally were not as harmful for your hearing as low doses taken regularly.

It’s significant to note this connection, but it doesn’t definitively reveal whether the pain relievers actually caused the hearing loss. More research is required to prove causation. But these findings are persuasive enough that we should reconsider how we’re utilizing pain relievers.

Pain Relievers And Hearing Loss – Current Theories

There are numerous theories as to why pain relievers might cause hearing loss which experts have come up with.

When you have pain, your nerves convey this feeling to the brain. Blood flow to a specific nerve is blocked by over-the-counter pain relievers. This impedes nerve signals that normally communicate with the brain, so you feel a reduced pain level.

There may also be a decrease of blood flow to the inner ear according to scientists. Less blood flow means less oxygen and nutrients. Cells will die from malnourishment if this blood flow is reduced for extended periods.

Acetaminophen, which showed the most appreciable correlation, may also reduce the generation of a specific protein that helps protect the inner ear from loud noises.

Is There Anything That Can be Done?

Probably the biggest point to keep in mind is that men under 50 were more likely to suffer hearing loss from pain relievers. This is an earnest reminder that hearing impairment can manifest at any age. But as you get older, if you take the appropriate steps you will have a better chance of maintaining your hearing.

While it’s significant to note that taking these pain relievers can have some unfavorable consequences, that doesn’t mean you have to entirely stop using them. Use pain medication only when you absolutely need to and when dealing with prescription medication, only as prescribed.

If you can find alternative solutions you should consider them as a first possibility. It would also be a practical idea to boost the Omega-3 fat in your diet and decrease foods that cause inflammation. Decreased pain and enhanced blood flow have been shown to come from these methods.

And finally, schedule an appointment with us for a hearing exam. Keep in mind, you’re never too young to have your hearing checked. The best time to begin talking to us about avoiding additional hearing loss is when you under 50.

Call Today to Set Up an Appointment

Why wait? You don't have to live with hearing loss. Call or Text Us